Minnesota, 2020

Damaging Wind in Minnesota, July 21, 2020

July 21, 2020 · NWS ARX · 2 events in 1 county or zone

Widely scattered thunderstorms moved across portions of southeast Minnesota during the late afternoon of July 21st. Just west of Brownsville (Houston County) winds from the storms blew the roof off a barn and a funnel cloud was seen.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Widely scattered thunderstorms moved across portions of southeast Minnesota during the late afternoon of July 21st. Just west of Brownsville (Houston County) winds from the storms blew the roof off a barn and a funnel cloud was seen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 21, 2:00 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 21, 2:00 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
300 PM CDT Tue Jul 21 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM CDT Tue Jul 21 2020

Mid level trough passing through region has several disturbances and
this will drive the forecast focus at least into the evening hours.
Resolving expected scale and intensity of convection is tricky.

Main short wave trough is near international border in far northern
Minnesota with associated cold front extending south. This feature
is actually lifting northeast, while a psuedo warm front sits across
parts of southeast Minnesota and northeast Iowa marking better low
level moisture field to the south.

While there is another short wave trough approaching from the
northwest, discontinuity between shear and instability fields
certainly points to limiting severe weather threat. Better shear
fields exist between DLH and EAU in northwest Wisconsin, closer to
northern wave. But extensive cloud field and ongoing convection
from this morning is somewhat limiting CAPE in that area.
Meanwhile shear remains weaker to the south where mixed layer CAPE
fields are approaching a modest 1000 J/kg.

Earlier Day 1 SPC outlook had increased and expanded risk area,
including 5% tornado risk in northern half of area. Since then
trends continue to show potential limited to northwest Wisconsin,
with marginal risk elsewhere. Again, lots of limiting factors that
could squelch intensity and scope of possible severe thunderstorms
heading into the evening.

As front moves through area later this evening, rain threat should
end from west to east as well. Had thought about some valley fog in
favored areas but clouds may linger through parts of the night
making this scenario less likely as well.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 300 PM CDT Tue Jul 21 2020

Northwest flow aloft will take hold for Wednesday, keeping cool air
in place over the area. Some question as to when morning cloud cover
breaks up, as residual low-level moisture lingers for much of the
day in some models, especially over north-central Wisconsin. Lapse
rates try to steepen diurnally and couldn't totally rule out a stray
shower or two, especially over north-central Wisconsin where low
clouds may persist longest, but there's not much upper level forcing
in the guidance to support widespread shower activity. If sunshine
does make an appearance, there could also be some diurnal cumulus
that develops in northerly surface flow. All in all, it's looking
like a cooler, less Summer-y day, with highs generally remaining in
the 70s. If clouds clear out for the overnight, high pressure in the
vicinity and light winds could make for a cool night as well, with
lows in the 50s and even a few 40s possible in the favored cooler
locations of central Wisconsin.

Mid level ridging noses into the area for Thursday into Saturday,
with warmer air filtering back in as well. Might have to watch out
for heat issues by the weekend, as 925 mb temperatures rise from
+15C Wed. to +25 to +27C by the weekend, translating to highs rising
back into the upper 80s and lower 90s. Southerly flow at the surface
will also bring back some moisture/humid conditions, supporting
occasional small shower/storm chances Friday into the weekend
depending on whether any bits of shortwave energy can top the ridge.
Guidance suggests the ridge flattens early next week, portending a
return to higher chances for showers/storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1235 PM CDT Tue Jul 21 2020

Generally VFR conditions prevail as short wave trough migrates
through area to the north. Scattered convection is also complicating
matters with pockets of MVFR ceilings. Looking for more convection
to pass through area well into the evening so that will have some
impacts.

A bit tricky what happens with ceilings once short wave / rain
threat exits given cooler air aloft and stratus field back to the
northwest. Suspect there will be some clearing at times tonight but
clouds upstream and possibility of diurnal clouds again tomorrow on
backside of wave leads me to think MVFR ceilings will be around at
times. Confidence in how these ceilings play out is on lower side.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...TJS
LONG TERM...Lee
AVIATION...Shea
Hazardous weather outlook, Jul 21, 8:42 AM CST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
942 AM CDT Tue Jul 21 2020

MNZ079-WIZ017-029-032>034-221200-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
942 AM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for parts of southeast
Minnesota...western and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered showers and storms are expected today into this
evening. An isolated severe storm is possible that could produce
damaging wind, hail, and lightning. If a storm would become strong
enough, an isolated tornado is not out of the question either,
with the main risk along and north of Interstate 94.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are periodic chances for thunderstorms mainly Friday
through the weekend. At this time the risk for severe weather
appears low. Later updates will be able to make a determination if
severe weather is possible.

.SPOTTER INFORMATION STATEMENT...

While widespread activation is not anticpated, a few spotter
groups may be needed if stronger storms develop later today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-221200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
942 AM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered showers and storms are expected today into this
evening. An isolated severe storm is possible that could produce
damaging wind, hail, and lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are periodic chances for thunderstorms mainly Friday
through the weekend. At this time the risk for severe weather
appears low. Later updates will be able to make a determination if
severe weather is possible.

.SPOTTER INFORMATION STATEMENT...

Due to the conditional storm threat and isolated coverage, storm
spotter activation may not be needed today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

The radar

The La Crosse radar (KARX), 17 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Houston

When
July 21, 4:49 PM CST
Where
Houston County, 2 mi W of Brownsville
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.700, -91.320

The tin roof of a barn was blown off.

Funnel Cloud, Houston

When
July 21, 4:56 PM CST
Where
Houston County, 0.5 mi W of Brownsville
Reported by
Law Enforcement
Coordinates
43.700, -91.290

A funnel cloud was sighted just west of Brownsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909101, 909100.